Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 20, NWS Los Angeles, CA

November 26, 2019

NWS Los Angeles, CA issued this beach hazards statement at Nov 26, 2019, 9:23 AM PST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 9:23 AM PST (17:23 UTC)
Expired
Nov 27, 2019, 2:14 PM PST
In force
29 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

168 
WHUS46 KLOX 261723
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
923 AM PST Tue Nov 26 2019

CAZ040-271200-
/O.CAN.KLOX.CF.Y.0004.000000T0000Z-191126T1800Z/
/O.CAN.KLOX.SU.Y.0019.000000T0000Z-191126T2300Z/
/O.NEW.KLOX.BH.S.0020.191126T1723Z-191127T2300Z/
Ventura County Coast-
923 AM PST Tue Nov 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The National Weather Service in Los Angeles/Oxnard 
has issued a Beach Hazards Statement for elevated surf and
strong rip currents, which is in effect through Wednesday 
afternoon. 

* HAZARDS...Surf heights between 3 and 6 feet. Strong and 
  dangerous rip currents will continue.

* Impacts...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ041-271200-
/O.CAN.KLOX.CF.Y.0004.000000T0000Z-191126T1800Z/
/O.NEW.KLOX.BH.S.0020.191126T1723Z-191127T2300Z/
Los Angeles County Coast including Downtown Los Angeles-
923 AM PST Tue Nov 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and strong rip currents,
which is in effect through Wednesday afternoon.

* HAZARDS...Surf heights between 3 and 6 feet. Strong and 
  dangerous rip currents. 

* Impacts...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ034-035-271200-
/O.CON.KLOX.SU.Y.0019.000000T0000Z-191128T1100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
923 AM PST Tue Nov 26 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY...

* SURF...Surf 8 to 12 feet today will build to 10 to 15 feet on 
  west and northwest facing beaches tonight and continue through 
  late Wednesday night. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
015 
WHUS46 KLOX 271153
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
353 AM PST Wed Nov 27 2019

CAZ034-035-272315-
/O.CON.KLOX.SU.Y.0019.000000T0000Z-191128T1100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
353 AM PST Wed Nov 27 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY...

* SURF...Surf between 10 and 15 feet will continue through late
  tonight.  

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-041-272300-
/O.CON.KLOX.BH.S.0020.000000T0000Z-191127T2300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
353 AM PST Wed Nov 27 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* HAZARDS...Surf heights between 3 and 6 feet. Strong and 
  dangerous rip currents will continue. 

* Impacts...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
032 
WHUS46 KLOX 272214
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
214 PM PST Wed Nov 27 2019

CAZ040-041-272315-
/O.CAN.KLOX.BH.S.0020.000000T0000Z-191127T2300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
214 PM PST Wed Nov 27 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Beach Hazards Statement. 

$$

CAZ034-035-281100-
/O.EXT.KLOX.SU.Y.0019.000000T0000Z-191128T2300Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
214 PM PST Wed Nov 27 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 PM PST THURSDAY...

* SURF...Surf between 8 and 12 feet will continue through Thursday
  afternoon.  

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury...wash people off beaches and 
  rocks...and capsize small boats near shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 26, 4:38 AM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 26, 4:38 AM PST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
438 AM PST Tue Nov 26 2019

.SYNOPSIS...26/232 AM.

It will be cool breezy and dry today. Then, an unseasonably cold
storm system will bring rain and snow showers as well as a slight
chance of thunderstorms Wednesday through Saturday. Below normal
temperatures are expected Wednesday through Friday. Another system
could bring additional rain through the weekend.

&&

.SHORT TERM (TDY-THU)...26/351 AM.

The winds are settling down and switching to the northeast. The
wind warnings will be allowed to expire but there will be some
isolated gusts lingering through dawn. A weak eddy has brought
some low clouds to the southern portions of the LA coast and the
San Gabriel Vly. Otherwise one last day of pleasant weather
before a week of storminess. All of the cold air that poured into
the area yesterday behind the dry trof will knock about 5 degrees
off of the max temps and most cst/vly temps will be in the mid to
upper 60s or about 5 degrees blo normal.

Not much to say about the storm that has not already been said
except that there has been no change from the forecast thinking.

A cold (518 DM!) upper low will move into the NW tip of the state
late this afternoon. A cold front will be over the Bay Area at
this time. The front and the rain will reach the Central Coast
around midnight...the SBA south coast and VTA county just before
dawn. The only forecast question is if the heaviest rain will hold
off until after rush hour or will arrive in the middle of it. Its
about a 50-50 chc either way. The front will exit LA county around
noon. The rain will turn to showers behind the front and there is
a chance the forecast is a little pessimistic as there could be
less showers and even a few peaks of sunshine in the afternoon.
There will enough dynamics with the front and enough instability
behind the front to warrant a slight chc of TSTMs. These showers
and slight chc of TSTMs will continue through the night. On
Thanksgiving morning the upper low will be just to the west of
Santa Cruz it will spin a large lobe of PVA right through the area
this will generate a secondary burst of widespread rain and a
slight chc of TSTMs. Then its back to more of a scattered shower
regime in the wake of the main band of PVA. The coldest temps move
over the area in the afternoon and this will destabilize the
atmosphere more which will help the showers along an continue the
threat of TSTMs.

Snow levels will start out around 6000 ft but will drop to 5000 ft
by later afternoon and then to 4500 overnight. As the real cold
air arrives Thursday snow levels will drop rapidly to 3000' and
locally to 2500'. The biggest threat to the mtn passes will occur
from just before dawn Thursday through late afternoon Thursday. A
winter storm warning is in effect for the LA/VTA/SBA mtns from
late Wednesday night through early Friday morning for the
combination of snow and wind.

Rain rates in general are not expected to pose widespread issues,
though the usual urban flooding problems are likely with the
frontal passage and with any convection. Burn areas will need to
be monitored but even with thunderstorms but it's unlikely the
rainfall rates will be high enough to generate anything but very
minor flows.

No change in the rainfall total thinking. 1-2 inches cst/vlys
1.5-3 inches in the mountains with locally higher amounts in the
eastern San Gabriels and coastal foothills. Snowfall amounts will
be highest in the eastern San Gabriels as well with 1-2 ft
possible there. Elsewhere mostly 6-12 inches above 5000 and 3-6
inches around the Grapevine and in the foothills of the Antelope
Valley. The Antelope Vly flow could see a up to an inch of snow.
Its possible that the Antelope Vly will need a winter weather
advisory on Thursday.

Two chilly days for sure with cst/vly max temps in the lower 60s
on Wed and mid 50s on Thu. Thursday's highs will be about 15
degrees blo normal.

.LONG TERM (FRI-MON)...26/349 AM.

The upper low will move to the east of the state on Friday and
more NVA will move into the area. The shower activity will
diminish esp over SLO and SBA counties. Better cyclonic flow will
keep the best chc of showers over LA county. Even where it does
rain there will not be that much additional rainfall. 537 DM hgts
overhead (about 25 DM lower than normal) will keep most cst/vly
temps in the mid 50s.

A little ridge pops into the area Friday night and Saturday
morning and will give the area a brief respite from the rain.

It will be short lived however as another pacific disturbance will
approach the state. This system will not move very quickly but
will funnel plenty of moisture over the area with some dynamics.
These sort of systems are hard to pin down 2 days away never mind
4 or 5. Both the GFS, EC and almost all of the their respective
ensemble members agree that there is a chc of rain over the entire
area from Saturday afternoon on with the best chc over the Central
Coast. Due to the prolonged period of moist flow there is a
possibilty of some rather impressive storm totals, but it is
really too early to start getting really specific.

This system will be warmer than the first one and highs may crawl
into lower 60s. Snow levels should rise above the major passes.

&&

.AVIATION...26/1238Z.

At 0945Z around KLAX, there was no well-defined marine layer.

N of Point Conception...High confidence in 12z TAFs through 03z
this evening, then lower confidence with timing of MVFR CIGS.
There will be a 30% chance for IFR CIGS after 08z. Timing of rain
could be off +/- 1 hour.

S of Point Conception...High confidence in 12z TAFs through 10z
Wed morning, then lower confidence due to rain developing and
lowering CIG categories. There could be some MVFR haze lingering
across some locations and smoke from the Cave Fire in SBA County
through this afternoon and possibly into this evening.

KLAX...High confidence in the 12Z TAF with VFR conditions
expected through 10z Wed. There is a 30% chance that MVFR CIGs
could linger through 16 this morning. There is a 30% chance that
northerly cross winds up to 8 kt will continue through 14z.

KBUR...High confidence in the 12Z TAF with VFR conditions
expected through at least 10z Wed. There is a 30% chance that
MVFR CIGs could occur through 15z this morning. There is a 20%
chance for MVFR CIGs developing after 08z.

&&

.MARINE...26/245 AM.

Outer Waters...Good confidence that Small Craft Advisory (SCA)
level winds and seas will continue for the remainder of the outer
waters through at least Wednesday afternoon. Except a Gale Warning
will continue for the southern outer waters, mainly NW of San
Nicolas Island through 9 am This morning. .

Inner Waters N of Point Sal...SCA conditions will continue through
early this morning and again at times tonight through Wednesday
night.

Inner Waters S of Point Conception...There will continue to be
local gusts to 25 kt across the western portion of the Santa
Barbara Channel. Also, there is a 60% chance for a SCA for gusty
North- Northeast winds continuing through mid afternoon across
the Santa Monica Basin to Point Mugu. There will then be a 50%
chance of SCA winds Wednesday and Wednesday night.

There will be an increasing NW swell approaching 10-17 feet
through late Wednesday night affecting the outer waters.

&&

.BEACHES...25/1157 PM.

A High Surf Advisory remains in effect for the Central Coast.
There may be a brief decrease in surf today but another large
swell will bring high surf of 10 to 15 ft to the west and
northwest facing beaches tonight through late Wednesday night.

West-facing beaches of Ventura County will see high surf of 4 to
7 feet into this afternoon. Los Angeles County beaches will
experience elevated surf between 3 to 6 feet which will bring a
high risk for strong rip currents, but remain below High Surf
Advisory thresholds.

Finally, astronomical high tides will peak near 7.3 feet around 8
AM this morning, and combined with high surf will result in the
possibility of minor tidal overflow during the time of peak tide,
mainly for Los Angeles and Ventura counties. Minor flooding will
be confined to the lowest areas of coastline, including possibly
some exposed beach parking lots.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 3 AM PST Thursday for
      zones 34-35. (See LAXCFWLOX).
     Coastal Flood Advisory in effect until 10 AM PST this morning
      for zones 40-41. (See LAXCFWLOX).
     High Surf Advisory in effect until 3 PM PST this afternoon
      for zone 40. (See LAXCFWLOX).
     Winter Storm Warning in effect from 4 AM Wednesday to 4 AM
      PST Friday for zones 52>54. (See LAXWSWLOX).
PZ...Small Craft Advisory for hazardous seas in effect until 3 PM
      PST this afternoon for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PST this afternoon
      for zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Wednesday for
      zone 670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PST Wednesday for
      zone 673. (See LAXMWWLOX).
     Gale Warning in effect until 9 AM PST this morning for zone
      676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Significant impacts to travel expected Thursday especially in the
mountains due to low snow levels. Locally heavy rain, small hail,
and impacts to burn areas are possible elsewhere. Cold
temperatures are forecast for Friday and Saturday mornings with
widespread frost or freeze conditions likely across the interior,
possibly extending into some coastal valley locations.

&&

PUBLIC...Rorke
AVIATION...CK
MARINE...Sirard/CK
BEACHES...Sirard
SYNOPSIS...Delerme

weather.gov/losangeles

In the hours before

Local storm report, Nov 26, 6:12 AM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
612 AM PST TUE NOV 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     NON-TSTM WND GST 8 SSW WOODLAND HILLS    34.06N 118.65W
11/25/2019  M59 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION MBUC1 MALIBU HILLS RAWS.

&&

KS
Local storm report, Nov 26, 6:13 AM PST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
613 AM PST TUE NOV 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     NON-TSTM WND GST 5 ENE SANTA BARBARA     34.46N 119.65W
11/25/2019  M69 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION MTIC1 MONTECITO HILLS RAWS.

&&

KS

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:49 AM PSTSmall Craft AdvisoryLOX66 hr
Nov 26, 2:49 AM PSTSmall Craft Advisory for Hazardous SeasLOX11 hr
Nov 26, 2:05 PM PSTSmall Craft AdvisoryLOX24 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.